However, Cylert has been linked to liver problems in some of the people who take it (Teresa gets her liver screened regularly and is not experiencing any problems) and Public Citizen launched a successful campaign to have the drug de-certified by the FDA:
Cylert has been implicated in some people’s liver problems. Teresa is regularly tested and her liver is fine. Evidently Abbott, makers of brand-name Cylert, discontinued it in March–but Sandoz intended to keep making the generic version, until the FDA, pressured by Nader’s group, weighed in to discontinue it entirely–despite a last-minute appeal from the Narcolepsy Network.Link
Update: Patrick Nielsen Hayden clarifies:
Cylert/pemoline overcomes the symptoms of EDS, Excessive Daytime Sleepiness; it allows her to be normally alert and to have a working life, instead of feeling like she's been awake non-stop for the last 72 hours. Teresa also has the falling-over-when-abruptly-surprised symptom you mention; it's called cataplexy, and it's the other classic symptom of the disorder formally known as "Polysymptomatic Narcolepsy/Cataplexy Syndrome." But cataplexy doesn't entail "falling asleep," merely losing muscle control and falling over. Narcoleptics are generally quite conscious during cataplectic attacks.
Teresa has always declined the various medications offered to control cataplexy, on the grounds that she doesn't regard it as a critical problem and she doesn't need the side-effects. Her position is that if she can deal with the comic aspects and occasional inconvenience, the people around her damn well can too. She just wants to be adequately treated for EDS. Pemoline does that for her in a way that the other anti-narcolepsy drugs never quite do.
I write books. My latest is a YA science fiction novel called Homeland (it's the sequel to Little Brother). More books: Rapture of the Nerds (a novel, with Charlie Stross); With a Little Help (short stories); and The Great Big Beautiful Tomorrow (novella and nonfic). I speak all over the place and I tweet and tumble, too.